Custom Search

News

Saturday 01 April 2006

Case report: lack of control of diabetes and weight gain in a patient on initiation and rechallenge of therapy with olanzapine.

By: Schwetschenau KH.

J Manag Care Pharm 2006 Apr;12(3):260-2

The following is a case report analysis intended to draw attention to the need for better care coordination by describing the observed relationship of olanzapine to metabolic changes manifested as uncontrolled diabetes mellitus and weight gain. A 47-year-old male with bipolar I disorder/hallucinations presented to the Veterans Affairs Medical Center (VAMC) with suicidal ideations. He was referred to the psychiatry service where he was treated with olanzapine. He was followed exclusively by the psychiatry service for more than a year. During that time,weight issues and diabetes status were not addressed. Upon presenting to the primary care service a year and a half later, the patient was taking 40 mg per day of olanzapine and had gained 62 pounds, a 30% increase in body weight; glycosylated hemoglobin (A1c) was 11.1%. The patient was enrolled in a weight-loss clinic, and his diabetes medications were adjusted.Subsequently, olanzapine was discontinued because of weight gain and uncontrolled diabetes. Blood sugar and A1c were finally stabilized one month after discontinuation of olanzapine (A1c,6.9%). The patient experienced a relapse in his bipolar disorder,and olanzapine was restarted at 20 to 40 mg per day. His blood sugar became uncontrolled, he gained 13 pounds, and his A1c increased to 9.4%.

Use of this site is subject to the following terms of use